|
Snapshot
  • A two-day old male infant presents with irritability, a high-pitched cry, poor oral intake, and loose stools. He was born at term to a 25-year-old mother with known heroin-use disorder. On exam, the infant is frequently yawing and sneezing. Tremors and hyperactive primitive reflexes are also noted.
Introduction
  • Mother with substance-abuse disorder may lead to acute withdrawal symptoms in the newborn
    • refered to as neonatal abstinence syndrome (NAS)
    • some causes of NAS
      • opioid exposure (most common)
      • nicotine
  • Epidemiology
    • increased incidence of opioid pain reliever use in mothers
      • increases incidence of NAS
  • Pathogenesis
    • opioid withdrawal
      • in utero exposure to opioids due to their lipophilic property and small size
        • crosses placenta and blood-brain barrier
      • birth disrupts drug exposure → withdrawal
Presentation
  • Symptoms
    • irritability
    • poor feeding
    • high-pitched cry
  • Physical symptoms
    • sneezing
    • yawning
    • tremor
    • hyperactive reflexes
    • mottled skin
Evaluation
  • Diagnosis primarily based on symptoms and history of in-utero drug exposure
Differential
  • Neonatal hypoglycemia
  • Neonatal sepsis
  • Intracranial hemorrhage
  • Electrolyte disturbances
    • hypocalcemia
    • hypomagnesemia
Treatment
  • Supportive
    • reduce sensory stimulation
    • nutrition to prevent delayed growth
    • breast feeding
    • skin care
    • IV hydration and electrolyte replacement
  • Pharmacologic
    • opioids
      • based on symptom severity, and responsiveness to supportive treatment
Prognosis, Prevention, and Complications
  • Prognosis
    • low long-term mortality rate
    • adverse neurodevelopmental outcome
  • Prevention
    • avoid maternal opioid use
  • Complications
    • seizures
      • opioid withdrawal presents largest risk of seizure 
    • weight loss
 

Please rate topic.

Average 0.0 of 0 Ratings

Questions (1)
EVIDENCE & REFERENCES (1)
Topic COMMENTS (3)
Private Note